Alert archive / California / Frost Advisories in 2022

Frost Advisory 14, NWS Eureka, CA

April 2, 2022Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 2, 2022, 2:07 PM PDT for Humboldt County, Mendocino County, California. It took effect at Apr 3, 2022, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2022, 2:07 PM PDT (21:07 UTC)
In effect from
Apr 3, 2022, 1:00 AM PDT
Expired
Apr 3, 2022, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS76 KEKA 022107
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
207 PM PDT Sat Apr 2 2022

CAZ106-030515-
/O.NEW.KEKA.FR.Y.0014.220403T0800Z-220403T1600Z/
Southern Humboldt Interior-
207 PM PDT Sat Apr 2 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior County.

* WHEN...From 1 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
881 
WWUS76 KEKA 030502
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1002 PM PDT Sat Apr 2 2022

CAZ106-031600-
/O.CON.KEKA.FR.Y.0014.220403T0800Z-220403T1600Z/
Southern Humboldt Interior-
1002 PM PDT Sat Apr 2 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior County.

* WHEN...Until 9 AM Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
987 
WWUS76 KEKA 031012
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
312 AM PDT Sun Apr 3 2022

CAZ110-111-031600-
/O.EXA.KEKA.FR.Y.0014.000000T0000Z-220403T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
312 AM PDT Sun Apr 3 2022

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sheltered valleys in portions of the Northwestern 
  Mendocino Interior and Northeastern Mendocino Interior Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ106-031600-
/O.CON.KEKA.FR.Y.0014.000000T0000Z-220403T1600Z/
Southern Humboldt Interior-
312 AM PDT Sun Apr 3 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Sheltered valleys in the southern Humboldt Interior.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
054 
WWUS76 KEKA 031544
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
844 AM PDT Sun Apr 3 2022

CAZ106-110-111-031645-
/O.EXP.KEKA.FR.Y.0014.000000T0000Z-220403T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
844 AM PDT Sun Apr 3 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 2, 4:59 AM PDT, 9 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 4:59 AM PDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
459 AM PDT Sat Apr 2 2022

.SYNOPSIS...Marine layer clouds along the Humboldt Coast will give
way to sunshine and another breezy afternoon, with warm
temperatures through the inland valleys. Cooler and cloudier
weather is in store for Sunday, followed by rain late Sunday night
into Monday. High pressure will return with dry weather Tuesday
through Friday, along with very warm high temperatures for the
interior.

&&

.DISCUSSION...Despite clear skies and a relatively dry boundary
layer, many interior valley locations are running slightly milder
than forecast. The tail end of a dry cold front passing by last
evening brought a surge of cold advection overnight, sustaining
breezy northerly winds which limited decoupling and radiational
cooling. A few of the more sheltered spots in the Frost Advisory
area still managed to get down into the mid 30s, but many other
locations have struggled to drop out of the 40s. Additionally,
some marine layer stratus developed over portions of Humboldt
County and spread up the river valleys, but the winds and a
weakened inversion in the wake of the front have allowed some
erosion of the low clouds. As a result, expect lingering patches
of clouds will not last long this morning, giving way to a mostly
sunny day. Northerly breezes will pick up once again at the coast
this afternoon, but will not be quite as strong as the past couple
of days. Interior valleys will heat up quickly with the dry
airmass and good low-level mixing, and with the support of mid and
upper-level ridging, high temps will be a few degrees warmer than
Friday.

Winds should calm down more through the interior valleys tonight,
which could allow for some locally frosty temperatures in the
same areas of interior Humboldt and Mendocino that have flirted
with frost the past few mornings. However, model guidance suggests
some high cloudiness will spread in from the northwest in advance
of another shortwave trough approaching. That may limit
radiational cooling before Sunday morning, especially in Humboldt
County. Those high clouds along with cooling aloft will result in
highs on Sunday for inland areas ending up about 10 degrees cooler
than Saturday. Some coastal areas may stay mostly cloudy much of
the day, with lighter northerly breezes still developing for
Sunday afternoon. Winds will then turn southerly as clouds
increase across northwest California Sunday night.

Strong low pressure tracking toward southern British Columbia
will drive warm air advection and a plume of moderate to strong
IVT directly toward the Pacific Northwest, dropping into northwest
California early Monday morning. Before the associated cold front
drops in from the north, a period of moderate to briefly heavy
rain will pass through areas near and north of Cape Mendocino on
Monday. Over a half-inch of rainfall will result, with even over
an inch in Del Norte County. Southeast Trinity and northern
Mendocino will see less than a quarter-inch, with only a trace to
a tenth of an inch farther south. A few showers may linger into
Monday evening in Humboldt and Del Norte, otherwise high pressure
will build in for the rest of the week with an increasingly dry
and warm airmass.

Surface high pressure will push eastward across the Pacific
Northwest Tuesday, and then into the Great Basin, with a thermal
trough possibly even drifting off the coast later Wednesday or
Thursday. That will promote offshore flow, and with 850 temps
rising to 15-20C along with H5 heights over 580 dm, 80s and even
isolated 90s will be possible for the inland valleys mid to late
week. That will be accompanied by plenty of sunshine, probably
even for the coast, with some 60s for highs there as well. The
next chance for rain will hold off until next weekend. /AAD

&&

.AVIATION...Low clouds hung around all night along the Humboldt
Coast and portions of inland Humboldt. That being said, conditions
only dipped to MVFR during the overnight period at KACV. Expect
mostly VFR to MVFR conditions to prevail along the coast the rest of
this morning and this afternoon as low clouds slowly erode this
morning. Guidance suggests that low clouds will return to the
Humboldt Coast by late this evening and given the past couple of
nights, drops to MVFR will be possible tonight at KACV. Haze will
probably bring MVFR visibilities to KCEC starting around midday.
Winds will be gusty once again along the coast this afternoon,
though a little less pronounced today compared to the past couple of
days. Otherwise, KUKI will remain VFR through the TAF period.

&&

.MARINE...Fresh to low-end near gales will persist over the coastal
waters today, with the strongest winds occurring south of Cape
Mendocino. Some low-end gusts to gale force in strength will
continue to be possible today downwind of Cape Mendocino, but
overall coverage continues to be insufficient to warrant a Gale
Warning. Winds will slowly weaken tonight and into tomorrow from
north to south. Southerlies will redevelop starting tomorrow morning
ahead an approaching front and increase tomorrow night. At this
time, winds are forecast to top out around strong breezes over
portions of the northern waters. Northerlies are then expected to
redevelop behind the front during the late afternoon hours of Monday
and increase from south to north Tuesday. Moderate to strong breezes
are then forecast to persist through at least midweek. Steeper seas
will persist throughout the southern waters, particularly downwind
of Cape Mendocino. A couple of northwest swells will move through
the coastal waters this weekend, topping out in the 6 to 8 feet
range. A larger northwest swell is then forecast to move through the
waters early next week and peak early Tuesday around 14 to 15 feet.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ105-106-
     110.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until midnight PDT tonight for PZZ450.

     Small Craft Advisory until 9 AM PDT Sunday for PZZ455-470.

     Small Craft Advisory until 3 PM PDT Sunday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 2, 2:07 PM PDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
207 PM PDT Sat Apr 2 2022

CAZ101>105-107>115-032115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
207 PM PDT Sat Apr 2 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-032115-
Southern Humboldt Interior-
207 PM PDT Sat Apr 2 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.